Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Dr. Dansinger: Is it true that metformin can take away one's sense of taste? Also, what's too tight control?
    avatar
    larsstarscanary posted:
    Hello, and Happy New Year, Dr. Dansinger.

    Is it true that metformin can take away one's sense of taste? My mom's cousin and a friend of mine have lost significant amounts of weight, and say they can no longer taste their food because of a side effect of metformin. My mom's cousin is now under 100 pounds--she looks skeletal. My friend has lost 20 pounds, and doesn't need to lose any more.

    Have you noticed this in any of your patients?

    (This is something else I've heard or read somewhere, which may or may not be true: Type 2s that don't take diabetes pills live longer than those who do. Have you heard that?)

    (Have you heard of "too tight control"--A nurse practitioner I knew said that in a case study she was involved in, someone with type 2 died with a hemoglobin A1c in the 5s range...)

    All of this scares me. My last hemoglobin A1c was 6.3 (without any diabetes medication whatsoever). My endocrinologist who originally said that if my A1c went over 6.7 (It has never gone over 6.7, not even when I was taking prednisone), then she would give me diabetes medication, but more recently said she wants me to take Welchol (for cholesterol, but she says it also lowers blood sugar). I'm completely freaked out--I don't want too tight control.

    She, my endocrinologist, is perplexed by me because I don't just take everything she says. (I tried the metformin, and it gave me diarrhea, so, I had to stop it with her okaying the stoppage--I have ulcerative colitis, and I had just gotten into remission after 4 years of diarrhea...)

    I feel flustered, overwhelmed, upset and frightened. I take 26 pills of all sorts of medication and supplements a day. I am trying to monitor my blood sugar regularly--I need to do it more often, but sometimes seeing the blood just grosses me out! This is all too much for me--Pills caused weight gain, hypercholesterolemia (forgive the spelling), and diabetes in the first place. It's all a nightmare.

    Also, I would really like better communication with my endocrinologist. Do you have suggestions there?
    Reply
     
    avatar
    Michael Dansinger, MD responded:
    Hi larsstarscanary,
    No, loss of taste sensation is not an expected side effect of metformin, and I cannot recall any patients I've met with this side effect, however it is certainly possible that there are some patients out there with this side effect, and if your mom's cousin believes it then it is probably true in her case. Naturally there are medical conditions that could cause loss of taste sensation and weight loss independent of diabetes.

    I hope you have read my recent blog about diabetes medications including metformin, where I discuss my views about starting and stopping such drugs.

    Regarding tight control, it is important to avoid hypoglycemia, but this should not happen without sulfonylurea-type drugs or insulin therapy.

    In your case I would recommend using lifestyle efforts to drive the A1c as low as possible and not worry about "too tight control". Elderly people who have advanced diabetes should generally not be overmedicated with multiple drugs in order to push the A1c much below 7.0% because the benefits are not outweighed by the drawbacks of adding additional medication. In contrast, lifestyle efforts to improve diabetes are important at any age or stage of diabetes.

    You are right to take personal responsibility for your health and treatment course. It is important to work with your health care team to decide together what is right for you, and doctors' recommendations are not the final word. Opinions can differ from doctor to doctor, and you know about your body and how you feel. Open communication is crucially important to get the right treatment course for you. One good way to improve communication is to decrease the amount of time between visits, resulting in less hurried visits or more visits per year to get to know one another.

    So my advice is to focus on lifestyle changes to push the A1c closer to 6.0 or less, which will help you keep your distance from diabetes (and other) drugs.
     
    avatar
    larsstarscanary replied to Michael Dansinger, MD's response:
    Thank you very much, Dr. Dansinger. I will take your suggestions and advice and use them well.

    Sincerely,

    Lar
     
    avatar
    Keepingfitforever replied to Michael Dansinger, MD's response:
    I also have loss of taste and no medical problems and take Metformin and sometimes I have almost no taste. As I'm losing weight my dosage is suppose to go so that eventually if I can get where I don't need it anymore I will see if my taste comes back.
    I do understand this process will take a year, but I'm patient as I have had the loss of taste for longer than that, so I guess I will just have to wait to see if the drug Metformin is the cause of my taste loss unless you would have another suggestion as to why my taste is half to three quarters of what it used to be since I started taking the medicine.
     
    avatar
    pmh1234 replied to Keepingfitforever's response:
    I was put on metformin and glyburide I lost a lot of weight but I also lost almost all my taste but hot stuff. The loss of taste helped me lose the weight and I was able to get off the meds. My AC1 is 5.5 now and eventually my taste returned. Hope that helps .


    Helpful Tips

    Tip for Less Severe Neuropathy Symptoms
    I was diagnosed with Type 2 over eight years ago and have been lucky enough to control my disease with weight loss, diet and exercise ... More
    Was this Helpful?
    1 of 1 found this helpful

    Expert Blog

    Conquering Diabetes - Michael Dansinger, MD

    Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.